question-icon

Suggest treatment for moderate cystic acne and oily skin

default
Posted on Mon, 30 Mar 2015
Question: Hi.
I am having moderate cystic acne.
I think it started after a 4 month course of norgestrel and ethinyloestradiol tablets I was prescribed for irregular periods. I am 20 years old. That time the doctor did not say of any such effect.
Now the acne is not going and small white bumps appear which gradually turn into pus filled pimples. And leave red scars later too.

I am on three months of oral isotretinoin. 20mg. Its my fourth month now. But the acne has not improved much. Also I apply tropical isotretnion amd clidamycin. And have started to take some antibiotics too. But I feel it is not addressing the problem. Is there some specific treatment for the type of acne I have? Because I think those pills caused it. As till then I never had such bumps on my face.
I had little acne on my forehead and back. But my face was clear. Pl

Also. I have oily skin. And the acne is on both sides of the cheeks. I have sent a picture of my face.
doctor
Answered by Dr. Shahid Hassan (40 minutes later)
Brief Answer:
Oral contraceptive and insulin sensitizing drug

Detailed Answer:
Hi, welcome to HealthcareMagic,

I have gone through your question and also the clinical image you uploaded.
Your irregular periods, recalcitrant acne, Hirsutism (excess hair growth) and oily skin all are in favour of PCOS(polycystic acne syndrome).
Acne which occurred is not due to norgestrel and ethinyl estradiol tablet.

Acne and oily skin are primarily the result of hormonal disorders caused by androgens (male hormones). Because women with PCOS have a hormonal imbalance that causes an overproduction of the male hormones.
Infact contraceptive pills reduces ovarian production of testosterone and androgen.The pill reduces the activity of testosterone and reduces the symptoms of androgen excess including excess hair growth and acne.
Insulin resistance also occurs in PCOS and this also increases the production of androgens. This also contributes to excessive hair growth and acne.

I used to prescribe to my patients-
Oral contraceptive which contains drospirenone.
other specific drug used to treat acne due to PCOS in insulin sensitizing drug.
Oral as well as topical antibiotic help in reducing inflammation and pustule. It also reduces the propionibacterium acne load.
face wash containing 2% salicylic acid reduces keratinization.

Keep patience, these treatments will improve your acne problem.
Hope this will help you.
Thanks.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Shahid Hassan (1 hour later)
But I had my hormones tested.
I don't have PCOS. Or any other hormonal imbalnce as per the tests presbribed by the gynaecologist. Hair growth is genetic in my family.
And till I took these tablets. I had no such acne. I took those 21 or 22 days tablets for 4 months. And the acne started in the ending of second month.
So, if I am not having PCOS. Then what is the cause?
And I am taking Oral Isotretnion since 3 and a half months. Is this a proper treatment for this type of acne? And Antibiotics plus Topical Creams too.

I also had an ultrasound of my Ovaries. They were absolutely normal.
doctor
Answered by Dr. Shahid Hassan (31 minutes later)
Brief Answer:
upload more photograph, go for chemical peeling

Detailed Answer:
Hi, Welcome again,

Norgestrel and ethinyl estradiol is a treatment option for acne itself and it does not causes acne.

The pathogenesis of acne is multifactorial. Androgen excess is a key component even without PCOS.

As you are already taking oral isotretinoin and applying topical tretinoin and antibiotic, the other treatment modality is chemical peeling done by dermatologist.

Please upload full face photograph as other differential of this condition is acne rosacea. Please also mention the aggravating factors if any?

Hope this will help you.

Dr Shahid Hassan
MD (Dermatology, venereology & Leprosy)
Fellowship in Bullous Disorders, XXXXXXX New XXXXXXX

Thanks




Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Shahid Hassan (39 hours later)
Okay. Also, I think the number of acne has increased as compared to what I had in the start. My acne started in October 2014. That time it was 5-6 pimples. Now there are more and even more are the red marks. The red marks of the pimples don't fade.

I don't know what aggravates. But I have stopped taking dairy, eggs, sugar or junk.
And drink lots of water.

And my doctor has told me to apply hot cotton towel on the pimples twice a day. Is that fine?

But I am not much happy with my treatment. I have been eating accutane for 3 and a half months now. It should have worked till now.

I am sending a attached picture of my face. ThankYou.
doctor
Answered by Dr. Shahid Hassan (55 minutes later)
Brief Answer:
Go for chemical peeling

Detailed Answer:
Hi, welcome again,

I have gone through your question and also the New clinical image you uploaded.
The provisional diagnosis is Acne Vulgaris.

I will advise you to go for chemical peeling. It is an office procedure done by dermatologist.It will take care of your Acne as well as red marks of pimples both.
Fluctuation in acne occurs due to change in hormone level, can occurs at the time of stress, menstrual cycle and change in environmental level.

Application of steam or hot cotton towel opens the pore of closed comedones and helps in faster healing. But don't use it for long duration.

chocolates and egg sometimes causes increase in acne,according to one school and the other says no relation with food. In clinical practice many patients report of aggravation while on some food, it is better to avoid them.

Hope this clears your facts.
Thanks.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Shahid Hassan

Dermatologist

Practicing since :2007

Answered : 428 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for moderate cystic acne and oily skin

Brief Answer: Oral contraceptive and insulin sensitizing drug Detailed Answer: Hi, welcome to HealthcareMagic, I have gone through your question and also the clinical image you uploaded. Your irregular periods, recalcitrant acne, Hirsutism (excess hair growth) and oily skin all are in favour of PCOS(polycystic acne syndrome). Acne which occurred is not due to norgestrel and ethinyl estradiol tablet. Acne and oily skin are primarily the result of hormonal disorders caused by androgens (male hormones). Because women with PCOS have a hormonal imbalance that causes an overproduction of the male hormones. Infact contraceptive pills reduces ovarian production of testosterone and androgen.The pill reduces the activity of testosterone and reduces the symptoms of androgen excess including excess hair growth and acne. Insulin resistance also occurs in PCOS and this also increases the production of androgens. This also contributes to excessive hair growth and acne. I used to prescribe to my patients- Oral contraceptive which contains drospirenone. other specific drug used to treat acne due to PCOS in insulin sensitizing drug. Oral as well as topical antibiotic help in reducing inflammation and pustule. It also reduces the propionibacterium acne load. face wash containing 2% salicylic acid reduces keratinization. Keep patience, these treatments will improve your acne problem. Hope this will help you. Thanks.